The Food & Drug Administration has issued a warning concerning over-the-counter (OTC) teething products containing benzocaine. Benzocaine poses a serious risk to infants and children. Benzocaine can cause a rare blood condition, which can cause deadly breathing problems. Symptoms include shortness of breath, headache, and rapid heart rate. Various gels and creams containing the drug benzocaine can cause rare but deadly side effects in children, especially those 2 years and younger, according to the Food and Drug Administration.
The FDA has warned about these products for ten years. Reports of illnesses and deaths have continued. The FDA wants these teething products off the market, noting there is little evidence they actually work.
The FDA wants parents and caregivers to not use these products. They also want retailers to not sell this product and remove this product from their shelves.
The FDA said it will take legal action against other companies that don’t voluntarily comply as soon as possible.
Source: Food and Drug Administration